Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2002, 7:16 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 24, 2002, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:30 PM CDT | Hail 0.75 | Okobojo, SD | |
| Jul 24, 7:40 PM CDT | Thunderstorm Wind 72 M | Pierre, SD | Winds to 80 mph brought down many branches and a few trees in Pierre. A new house under construction was also blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2473 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS53 KABR 250016
SVRABR
SDC065-119-250100-
/NEW.KABR.SV.W.0172.250016-250100/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT WED JUL 24 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
SULLY COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 800 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHWEST OF COW CREEK REC AREA...OR
ABOUT 17 MILES NORTHWEST OF FORT PIERRE...MOVING SOUTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREY GOOSE...OVERLOOK REC AREA AROUND 730 PM CDT
PIERRE AROUND 740 PM CDT
BLUNT AROUND 755 PM CDT
ROSSEAU...CANNING AROUND 800 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4475 10052 4458 10059 4451 10050 4446 10040
4436 10034 4427 10000 4445 9982
FAUCETTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 24, 3:45 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT WED JUL 24 2002 GOOD S/W AND JET STREAK WILL DROP SE INTO AND ACROSS THE ABR CWA THROUGH TONIGHT. THESE FEATURES WILL INTERACT WITH GOOD LL MOISTURE...A WEAK CAP...INCREASING INSTABILITY...A GOOD WS PROFILE...ALONG WITH WAA/LL CONVERGENCE ALONG AND NEAR A WARM FRONT ACROSS NE SD AND WC MN...TO BRING A GOOD CHANCE OF TSRAS TO THIS AREA. ABR AND UNR RADARS ALONG WITH SATELLITE ALREADY SHOWING DEVELOPMENT ACROSS NW AND NC SD LATE THIS AFTN. THIS SHOULD CONTINUE TO MOVE SE AND BEGIN TO TAP INTO BETTER MOISTURE...INSTABILITY AND FAVORABLE WS THIS EVENING ACROSS NE SD AND WC MN. THIS ACTIVITY SHOULD ALL MOVE EAST AND OUT OF THE AREA BY MIDNIGHT LEAVING CLEAR TO P/C SKIES OVER THE AREA. WINDS ARE ALL EXPECTED TO BECOME NW. ON THURS...THE MDLS SHOW A WK S/W SLIDING SE ACROSS NE SD AND WC MN IN THE AFTN AND EVENING. THEREFORE...WILL PUT IN A POP ACROSS THIS AREA. THE REST OF THE CWA SHOULD SEE M/S SKIES WITH SOME HOT TEMPS ACROSS THE AREA. THE WINDS WILL BE FROM THE NW AT 10 TO 20 MPH. DRIER AIR WILL ALSO MOVE INTO THE AREA THURS AND THURS NIGHT. THURS NIGHT SHOULD BE CLEAR TO P/C WITH SFC HIGH PRES BUILDING EAST. IT WILL ALSO BE A COOL NIGHT WITH LOWS MOSTLY IN THE 50S. THE MDLS SHOW S/WS AFFECTING THE CWA FRI AND FRI NIGHT AND AGAIN SAT NIGHT. THEREFORE....WILL GO WITH A 30 POP FOR THESE TIME PERIODS AND P/C SKIES. .EXTENDED DISCUSSION... MAIN CONCERN FOR THE EXTENDED WILL BE THE CHANCE FOR PRECIPITATION EARLY. AN UPPER LOW WILL BE OVER SOUTH CENTRAL CANADA SUNDAY MORNING WITH A TROUGH EXTENDING BACK TO THE NORTHERN ROCKIES. A COLD FRONT WILL BE JUST EAST OF THE REGION WITH THE INDICATION OF SOME SHOWERS AND THUNDERSTORMS LINGERING BEHIND IT DURING THE MORNING HOURS. THE SOUTHERN PORTION OF THE UPPER TROUGH PUSHES ACROSS THE UPPER MIDWEST ON MONDAY...BUT HIGH PRESSURE AT THE SURFACE WILL ALREADY BE MOVING IN BEHIND THE EXITING FRONT...SO WILL KEEP DRY. THE SURFACE HIGH THEN BECOMES THE DOMINANT FEATURE DURING THE REMAINDER OF THE PERIOD...SO NO PRECIP EXPECTED. H85 TEMPS WILL BE MILD FOR MOST OF THE PERIOD...MAINLY IN THE TEENS...BUT SOME RISE NOTED TOWARD WEDNESDAY WHEN AN UPPER RIDGE BEGINS TO BUILD WEST OF THE AREA. TEMPS GENERALLY WILL BE BELOW NORMAL...POSSIBLY REACHING NEAR NORMAL ON WEDNESDAY. .ABR...NONE MOHR/PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:37 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 23 min |
| Jul 24, 7:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
| Jul 24, 8:07 PM CDT | Tornado Warning | ABR | Lyman | 38 min |
| Jul 24, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 23 min |
| Jul 24, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Jul 24, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 48 min |
| Jul 24, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 25 min |
| Jul 24, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Jul 25, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Faulk, Marshall, Spink | 62 min |
| Jul 25, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.